Indiana, 2026Damaging Winds in Indiana, March 15, 2026
March 15, 2026 · NWS LMK · 13 events in 6 counties and zones
During the late evening and overnight hours March 15th into March 16th, a strong upper level trough and associated cold front moved across the Ohio Valley. Ahead of the cold front, temperatures were in the 70s with dew point temperatures in the upper 50s and low 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening and overnight hours March 15th into March 16th, a strong upper level trough and associated cold front moved across the Ohio Valley. Ahead of the cold front, temperatures were in the 70s with dew point temperatures in the upper 50s and low 60s. This corridor of modest low-level destabilization contained between 250 and 500 J/kg of MLCAPE which was oriented immediately ahead of the surface front and the main line of showers and thunderstorms. With a corridor of 80 knot mid-level winds approaching from the west, effective bulk shear was between 40 and 50 knots for this event, creating a typical high-shear, low-CAPE setup for central Kentucky and southern Indiana. Given that the primary forcing mechanism was lifting along the cold front, convection evolved into a quasi-linear convective system that moved across southern Indiana during the late evening hours on March 15th into the early morning hours on March 16th. The main observed severe hazard was wind damage from straight-line winds, with scattered damage to trees and power lines being observed across southern Indiana. Brief mesovortices developed within the line of storms, prompting a tornado warning; however, no tornadoes were observed in southern Indiana during this event. The line of storms pushed east of the area by around 2 AM on March 16th, with much cooler air rushing into the area behind the cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 15, 6:48 PM EST, 2 hours 42 minutes earlier. Its key messages:
- * Strong winds from the south continue this afternoon with gusts of 40-50 mph. Some isolated areas of 50+ mph will be possible. * A robust cold front will push across the region tonight and early Monday morning. A line of strong to severe thunderstorms will accompany the front with a damaging wind threat. Tornadoes will also be possible. * Rapid drop in temperatures early Monday morning, with scattered snow showers expected Monday. Light snow accumulations will be possible. * Much colder conditions are expected for Monday and Tuesday. Wind chills in the single digits and teens for Tuesday morning.
Area forecast discussion, Mar 15, 6:48 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
748 PM EDT Sun Mar 15 2026
...Updated Aviation Discussion...
.KEY MESSAGES...
* Strong winds from the south continue this afternoon with gusts of
40-50 mph. Some isolated areas of 50+ mph will be possible.
* A robust cold front will push across the region tonight and early
Monday morning. A line of strong to severe thunderstorms will
accompany the front with a damaging wind threat. Tornadoes will
also be possible.
* Rapid drop in temperatures early Monday morning, with scattered
snow showers expected Monday. Light snow accumulations will be
possible.
* Much colder conditions are expected for Monday and Tuesday. Wind
chills in the single digits and teens for Tuesday morning.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 314 PM EDT Sun Mar 15 2026
Strong, deep S/SW flow is in place ahead of a deepening low pressure
system moving across the Midwest. A potent mid/upper level trough
will continue to dig over the Midwest and MS Valley through tonight,
while a sub-990 mb sfc low lifts northeast over Lower MI. We have
seen widespread 40-50 mph gusts out of the south today, with brief
gusts of 50-60 mph across southern IN and northern KY. We did
consider an upgrade to a High Wind Warning for 60+ mph damaging
gusts, but the strongest gradient winds were occurring 17-18Z and
current ASOS/AWOS/KY Mesonet obs are all in the 35-50 mph range. The
strongest core of the LLJ also continues to lift northeast across
central IN.
This afternoon, a thin QLCS is pushing east across central MO along
the cold front. This line of very gusty showers and thunderstorms is
still expected to sweep west to east across central KY and southern
IN between 9 PM EDT - 3 AM EDT tonight. The low-level moisture
quality and sfc-based instability still look marginal (up to 250-500
J/kg SBCAPE), but the wind damage threat should be taken seriously.
The southerly LLJ ramps up significantly tonight immediately ahead
of the convective line, with 60-70 kts noted in the 1-3 km layer.
With increased turbulent mixing and convective downdrafts, scattered
to numerous instances of wind damage are expected along the leading
edge of the QLCS. Isolated 70+ mph gusts will be possible,
especially with any bows or surges along the line. Tornadoes are
also possible, but the tornado potential will be limited by the
overnight timing and waning sfc-based instability as the line pushes
east.
Showers are expected to clear the Bluegrass Region around 4 AM EDT,
with strong westerly cold air advection behind the cold front.
Expect a brief lull in precipitation, with rapidly falling
temperatures and gusty westerly winds of 25-35 mph. The upper trough
swings overhead on Monday, with wrap-around moisture pivoting across
IN and central KY. Steepening lapse rates and a cooling/moistening
profile up through 700 mb will yield scattered snow showers late
Monday morning through the afternoon hours. A quick dusting of
accumulation will be possible, perhaps up to an inch in very
localized swaths. Temperatures will struggle in the 30s through the
daytime in the CAA regime.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Issued at 314 PM EDT Sun Mar 15 2026
It will remain somewhat breezy Monday night as temperatures fall
through the 20s, evening dropping into the mid/upper teens early
Tuesday morning across southern IN and north-central KY. Wind chills
in the single digits and teens are likely Tuesday morning.
High pressure builds across the region on Tuesday, and afternoon
temps will recover into the low to mid 30s. It will remain chilly
into Tuesday night, with lows in the low to mid 20s. Increasing SW
winds and WAA will help boost temperatures into the mid 40s to mid
50s on Wednesday ahead of a weak clipper. This system could spread
light rain and snow as far south as southern IN and central KY.
Relatively drier and warmer weather is expected heading into late
week.
&&
.AVIATION /00Z TAFS THROUGH 06Z TUESDAY/...
Issued at 745 PM EDT Sun Mar 15 2026
Winds will remain strong out of the south ahead of the approaching
cold front. Radar mosaic shows a line of strong to severe storms
working westward. Currently this line stretches from KCMI to KMVN
with another area of development out ahead of this approaching line.
These two areas merge with a main line working from HNB around 02z
to SDF/BWG around 04z to LEX/RGA around 06z. The storms themselves
could have strong damaging winds of over 50-60kts. Winds will remain
gusty with lingering rain and then a change over to snow as colder
air moves in. There may be a period of dry air with this but winds
will shift from the south to the west as the boundary moves through.
Scattered light snow along with gusty winds will be around during
the day with lingering MVFR CIG that arrive behind the passing front
during the overnight into tomorrow morning. Could see CIG return to
VFR after 18z tomorrow.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory until 8 AM EDT /7 AM CDT/ Monday for KYZ023>043-
045>049-053>057-061>067-070>078-081-082.
IN...Wind Advisory until 8 AM EDT /7 AM CDT/ Monday for INZ076>079-
083-084-089>092.
&&
SHORT TERM...EBW
LONG TERM...EBW
AVIATION...BTNHazardous weather outlook, Mar 15, 2:50 PM EST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
350 PM EDT Sun Mar 15 2026
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-162000-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
350 PM EDT Sun Mar 15 2026 /250 PM CDT Sun Mar 15 2026/
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Tonight.
Strong winds from the south are expected this afternoon and evening,
with peak wind gusts of 40 to 50 mph.
A line of strong to severe thunderstorms will push west to east
across the area between 9 PM EDT tonight and 4 AM EDT Monday.
Damaging winds are the primary severe weather hazard, but tornadoes
will also be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Light snow accumulations are possible on Monday with conditions
becoming much colder Monday morning. Single digit wind chills are
possible early Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
GENERAL STORM MOTION OF THE DAY:
Storms will move east at 55 to 60 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
EBW
In the hours before
Local storm report, Mar 15, 3:41 PM EST, 5 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
441 PM EDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM Non-Tstm Wnd Gst 1 NNE Louisville Int'l 38.18N 85.73W
03/15/2026 M58 MPH Jefferson KY ASOS
ASOS station KSDF Louisville Intl Airport.
&&
EBWLocal storm report, Mar 15, 3:43 PM EST, 5 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
443 PM EDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM Non-Tstm Wnd Gst 3 SW Saint Matthews 38.22N 85.67W
03/15/2026 M58 MPH Jefferson KY ASOS
ASOS station KLOU Louisville Bowman.
&&
EBWThunderstorm Wind, Dubois
- When
- March 15, 9:30 PM EST
- Where
- Dubois County, 1.73 mi SSW of Huntingburg
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.276, -86.959
There was a power pole and tree down and on fire on the 1100 block of Ridgewood Drive.
Thunderstorm Wind, Dubois
- When
- March 15, 9:43 PM EST
- Where
- Dubois County, 2.14 mi SSW of Kyana
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.270, -86.790
A tree was blocking both lanes on the 7800 block of South 600 East.
Thunderstorm Wind, Dubois
- When
- March 15, 9:45 PM EST
- Where
- Dubois County, 1.85 mi SSW of Ellsworth
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.405, -86.733
A tree was in the roadway at East Ellsworth and North 900 East. There was another large tree, 2 feet in diameter, blocking both lanes on the 7800 block of East State Road 164.
Thunderstorm Wind, Dubois
- When
- March 15, 9:45 PM EST
- Where
- Dubois County, 1.76 mi SE of Cuzco
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.460, -86.700
There were several trees blown down and a roof blown off a small livestock shed.
Thunderstorm Wind, Washington
- When
- March 15, 10:29 PM EST
- Where
- Washington County, 0.35 mi NNW of Kossuth
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.705, -86.102
Power lines were down on N Kossuth Road.
Thunderstorm Wind, Washington
- When
- March 15, 10:30 PM EST
- Where
- Washington County, 0.58 mi NNW of Salem
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.608, -86.102
Power lines were down on Water Street in Salem.
Thunderstorm Wind, Floyd
- When
- March 15, 10:51 PM EST
- Where
- Floyd County, 1.91 mi WSW of Greenville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.374, -86.015
A tree was blocking Kiesler Road.
Thunderstorm Wind, Scott
- When
- March 15, 10:52 PM EST
- Where
- Scott County, 1.29 mi WSW of Scottsburg
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.670, -85.790
The Scottsburg Water Department had its roof peeled back on the 700 block of West Lake Road West.
Thunderstorm Wind, Clark
- When
- March 15, 11:00 PM EST
- Where
- Clark County, 0.98 mi E of Cementville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.349, -85.732
A semi flipped over, blocking westbound Interstate 265 at mile marker 33.6.
Thunderstorm Wind, Clark
- When
- March 15, 11:15 PM EST
- Where
- Clark County, 1.43 mi NNW of Haps Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.347, -85.785
A tree was down on Payne Koehler Road.
Thunderstorm Wind, Clark
- When
- March 15, 11:17 PM EST
- Where
- Clark County, 1.46 mi N of Memphis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.501, -85.771
A tree blew down on southbound Interstate 65 near the 16.4 mile marker.
Thunderstorm Wind, Clark
- When
- March 15, 11:18 PM EST
- Where
- Clark County, 0.78 mi NNE of Memphis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.490, -85.763
There was a tree down on US 31.
Thunderstorm Wind, Jefferson
- When
- March 15, 11:21 PM EST
- Where
- Jefferson County, 1.23 mi ENE of Antioch Grange
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.738, -85.450
There were a couple of trees down at the intersection of State Road 256 and State Road 56.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Texas, March 15, 20261 death · $2,000 · 53 kt wind · 4 events
- Tornadoes and Hail in Tennessee, March 15, 2026$1.5 million · EF1 · 26 events
- Tornado and Hail in Mississippi, March 15, 20261 injured · $230,000 · EF1 · 29 events
- Tornadoes and Damaging Winds in Arkansas, March 15, 2026$434,000 · EF1 · 17 events
- Damaging Winds and High Wind in Indiana, March 15, 2026$665,000 · 62 kt wind · 25 events
- Tornadoes and Hail in Missouri, March 15, 2026$236,000 · EF1 · 17 events
- Wildfire and Dust Storm in Oklahoma, March 15 to 18, 2026$102,000 · 59 kt wind · 47 events
- Damaging Winds and Winter Weather in Alabama, March 15 to 16, 20261 injured · $3,000 · 56 kt wind · 64 events
- Tornadoes and Damaging Winds in Kentucky, March 15 to 16, 2026EF1 · 46 events
- Hail and Damaging Winds in Tennessee, March 15, 2026$110,000 · 1 in hail · 19 events
- Wildfire and Dust Storm in Texas, March 15, 2026$100,000 · 55 kt wind · 12 events
- Tornadoes and Hail in Arkansas, March 15, 2026EF1 · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326947, 1326977, 1326985, 1326986, 1326990, 1326991, 1326992, 1326994, 1326996, 1326997, 1326998, 1326999, 1327000.